MAUDE Adverse Event Report: REFER TO SECTION H10 DELTAFILL18 7MM X 33CM; NEUROVASCULAR EMBOLIZATION DEVICE

REFER TO SECTION H10 DELTAFILL18 7MM X 33CM; NEUROVASCULAR EMBOLIZATION DEVICE
Catalog Number DLF180733
Medical Device Problem Codes Off-Label Use (1494); Stretched (1601); Material Twisted/Bent (2981); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint #: (b)(4).Information regarding patient age/date of birth, gender, weight, height, medical history, race, and ethnicity was not provided.Procode: krd/hcg.Physical manufacturer name: codman and shurtleff inc., dba depuy synthes products, inc.((b)(4)).Initial reporter - the customer contact information, including name, occupation, phone, fax, and e-mail address, was not reported.The product is available for evaluation and testing; however, it has not been received to date.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, during a pre-stent graft coil embolization of an abdominal aortic aneurysm at the right lumbar artery, the 7mm x 33cm deltafill18 (dlf180733/s13156) thermo-mechanical coil was inserted into the progreat (terumo) microcatheter, but the embolic coil prematurely detached inside of the microcatheter.The issue required that both the coil and microcatheter be removed from the patient as a unit.The detached embolic coil was removed from the microcatheter outside of the patient¿s body and the same microcatheter was used to complete the procedure.The procedure was completed successfully without further incident or delay.No patient complications occurred as a result of the event.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu) and a constant flush was maintained.No visible product defect/damage was noted prior to the event.The concomitant microcatheter was delivered to the right lumbar artery and the first coil (14mm x 47cm micrusframe18) and second coil (12mm x 42cm deltafill18) were implanted in the target aneurysm.An enpower dcb2 detachment control box was also used in the case.The product will be returned for evaluation.No further information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Updated sections: description of event or problem, concomitant medical products, initial reporter name and address, initial reporter occupation, date received by mfr, type of report, follow up type, device evaluated by mfr, evaluation codes, additional narrative.Corrected sections: evaluation codes (conclusion): remove "known inherent risk of device" (22).Additional information received indicated that the coil delivery system was prepped without any difficulty.It was not confirmed whether the embolic coil was visibly damaged prior to use.An adequate continuous flush was not maintained through the concomitant microcatheter.The user did not apply undue force at any time during the case.No further information could be obtained.Initial reporter phone: (b)(6).Device code "off-label use" (1494) was selected since the product instructions for use (ifu) states that the microcoil delivery system is intended for endovascular embolization of intracranial aneurysms.The product was used to treat an abdominal aortic aneurysm at the lumbar artery.The product has been returned for evaluation and testing; however, the engineering evaluation has not been completed.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint #
=
> (b)(4).[complaint conclusion] as reported by a healthcare professional, during a pre-stent graft coil embolization of an abdominal aortic aneurysm at the right lumbar artery, the 7mm x 33cm deltafill18 (dlf180733/s13156) thermo-mechanical coil was inserted into the progreat ¿ (terumo) microcatheter, but the embolic coil prematurely detached inside of the microcatheter.The issue required that both the coil and microcatheter be removed from the patient as a unit.The detached embolic coil was removed from the microcatheter outside of the patient¿s body and the same microcatheter was used to complete the procedure.The procedure was completed successfully without further incident or delay.No patient complications occurred as a result of the event.The complaint product was new and stored per labeling instructions.The procedure was conducted in accordance with the instructions for use (ifu) and an adequate and continuous flush was maintained through the microcatheter.The coil delivery system was prepped without any difficulty.It was not confirmed whether the embolic coil was visibly damaged prior to use.The concomitant microcatheter was delivered to the right lumbar artery and the first coil (14mm x 47cm micrusframe18) and second coil (12mm x 42cm deltafill18) were implanted in the target aneurysm.An enpower dcb2 detachment control box was also used in the case.The user did not apply undue force at any time.No further information could be obtained.The 7mm x 33cm deltafill18 was returned for evaluation.The returned label matched the complaint information.Upon receipt of the device, visual inspection was conducted.The device was returned with the embolic coil detached from the device positioning unit (dpu).The distal end of the distal fluoro marker was measured to be approximately 68 cm from the distal end of the strain relief valve, which is accurate to the product type recorded.Kinks were observed on the device positioning unit (dpu) core wire approximately 54 cm and 69 cm from the proximal end of the device.The embolic coil was kinked and stretched.The device was then inspected under a microscope.The socket ring and proximal connector end of the embolic coil was attached to the distal end of the dpu.The distal outer sheath was not softened, indicating that the detachment process had not been initiated.Thus, it can be determined that the embolic coil was mechanically detached.The embolic coil appeared to have been separated with shear force as the fracture was seen with a rigid angle as if caused by a cut.Blood was seen at the distal end of the dpu.The v-notch of the resheathing tool was seen undamaged.The introducer skive was seen widened along its length proximal to the resheathing tool.The embolic coil distal ball tip was present and intact.Kinks were seen along the length of the embolic coil.The coil was stretched up to its proximal end.A review of manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no nonconformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The customer report of coil premature detachment was confirmed.The device was returned with the embolic coil mechanically detached from the dpu.The distal outer sheath had not softened, indicating that the detachment process operated through the dcb was not initiated.The exact circumstances surrounding the observed damage to the coil cannot be determined based on the condition of the returned device.There is not enough information to identify the cause of the observed failure.The microcatheter used in the procedure was not returned for analysis; therefore, a complete failure investigation cannot be performed.Without the return of the concomitant microcatheter, the cause of the reported event cannot be determined.The presence of blood along the distal outer sheath suggests that an insufficient flush was maintained.The ifu states that continuous infusion of an appropriate flush solution is required for optimal performance, and also indicates that the flush should be verified in the event of resistance.Insufficient flush allows blood to back-flow into the microcatheter, which can cause resistance.The premature detachment and damage (stretching and kinking) of the embolic coil are indicative of excessive pull force applied to the device.The ifu contains several cautions relating to unusual fricton, including instructions for troubleshooting the situation should it be encountered during use.100% of embolic coils are inspected in-process for damage along its entire length and the connection between the coil and the dpu.Thus, it is unlikely that the device left the manufacturing facility with the observed damage.Neither the device history record review nor the product analysis suggests that the reported failures could be related to the manufacturing process of the unit.Assignment of root cause for the event remains speculative and inconclusive, based on the minimal information provided and the evidence presented by the returned device; however, it is possible that procedural and handling factors, including device manipulation, device interaction, and insufficient flush, may have contributed to the reported failure and damages noted to the returned system.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).The purpose of this mdr submission is to report the results of the device history record review.A review of manufacturing documentation associated with this lot s13156 presented no issues during the manufacturing or inspection processes related to the reported complaint.There were no non-conformances related to device manufacture or inspection.All product rejected during manufacturing was identified as scrap and properly accounted for.The product is available for evaluation and testing; however, it has not been received to date.Additional information will be submitted within 30 days of receipt.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.

Brand Name
DELTAFILL18 7MM X 33CM
Common Device Name
NEUROVASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
REFER TO SECTION H10
47709 fremont blvd
fremont CA 94538
MDR Report Key8073827
Report Number3008114965-2018-00807
Device Sequence Number16567300
Product Code KRD
UDI-Device Identifier10886704076940
UDI-Public10886704076940
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K150319
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 11/01/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2019
Device Catalogue NumberDLF180733
Device Lot NumberS13156
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/02/2019
Initial Date Received by Manufacturer 11/01/2018
Supplement Date Received by Manufacturer12/04/2018
12/19/2018
01/25/2019
Initial Report FDA Received Date11/15/2018
Supplement Report FDA Received Date12/12/2018
01/03/2019
01/25/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PROGREAT (TERUMO) MC.